MENU
component-ddb-728x90-v1-01-desktop

Don’t be tricked by treats: FDA warns of dangers from eating too much black licorice

FDA warns of dangers from eating too much black licorice. (FDA)

Don’t be tricked if you have leftover treats from Halloween. The FDA is warning that too much of one particular candy, black licorice, can be dangerous, especially if you’re 40 or older.

The FDA warns that eating two ounces of black licorice each day for two weeks could cause an irregular heart rhythm or arrhythmia.

Too much glycyrrhizin, the sweetening compound that comes from licorice root, can cause a drop in the body’s potassium levels, potentially causing congestive heart failure, high blood pressure, edema, and lethargy.

In most cases, if you stop eating black licorice your potassium levels will go back to normal with no permanent health problems.

MORE HERE: FDA: Black licorice: Trick or treat

If you like black licorice, FDA is offering this advice:

  • No matter what your age, don’t eat large amounts of black licorice at one time.
  • If you have been eating a lot of black licorice and have an irregular heart rhythm or muscle weakness, stop eating it immediately and contact your healthcare provider.
  • Black licorice can interact with some medications, herbs and dietary supplements. Consult a health care professional if you have questions about possible interactions with a drug or supplement you take.
close video ad
Unmutetoggle ad audio on off

Trending